Iowa, 2004

Hail and Damaging Winds in Iowa, July 16, 2004

July 16, 2004 · NWS DVN · 7 events in 2 counties and zones

Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. 50 inches occurred in a 15 to 30 minute time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
$6,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed ahead of an upper level disturbance in a semi-moist atmosphere. Due to the slow movement of the storms, rainfall amounts of 1.25 to 1.50 inches occurred in a 15 to 30 minute time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 2:35 AM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 2:35 AM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI JUL 16 2004

.SYNOPSIS...SURFACE PATTERN INTERESTING THIS MORNING WITH A SURFACE
LOW OVER EASTERN NEBRASKA...WITH A WARM FRONT EXTENDING FROM IT TO
SOUTH CENTRAL MISSOURI.  SIGNIFICANT MCS IN PROGRESS JUST NORTH OF
THE FRONT OVER SOUTHWEST IA AND NORTHWEST MO...GRADUALLY PROGRESSING
SOUTHEAST.  THIS MCS ACTIVITY IS IN AN AREA OF WARM AIR ADVECTION...
AND SOME SHOWERS CAN BE OBSERVED NORTHEAST OF THE MCS INTO THE
SOUTHWEST PORTIONS OF THE CWA.  AN INVERTED TROUGH EXTENDS NORTHEAST
FROM THE LOW INTO NORTHWEST WI...WITH SOME SCATTERED ACTIVITY ALONG
IT ALSO.  THIS ACTIVITY APPEARS TO BE SUPPORTED BY A VORT MAX
DROPPING SOUTHEAST ACROSS MN.

&&

.SHORT TERM (TODAY AND TONIGHT)...THE SHORTWAVE DROPPING SOUTHEAST
ACROSS MN THIS MORNING WILL MOVE INTO THE CWA AROUND LATE MORNING
AND EARLY AFTERNOON...AS WELL AS THE INVERTED TROUGH ALSO PUSHING
INTO THE AREA.  SO...SEE NO REASON WHY SOME SHOWERS AND THUNDERSTORMS
SHOULDNT POP ACROSS THE CWA DURING THE DAY...AND HAVE RAISED POPS
INTO THE HIGH CHANCE CATEGORY. SOME CONVERGENCE LINGERS ACROSS THE
AREA INTO THE EVENING HOURS...AND ANOTHER LOBE OF VORTICITY RUNS
SOUTHEAST ACROSS THE AREA. SO...THINK SOME CONVECTION MAY LINGERING
INTO THE EVENING HOURS ACROSS THE CWA. SIGNALS NOT QUITE AS STRONG...
SO HAVE KEPT CHANCE POPS LOW...AND ONLY IN THE EVENING. TEMPERATURES
TODAY SHOULD BE KEPT DOWN SOMEWHAT WITH INCREASED CLOUD COVER AND
PRECIP CHANCES...SO HAVE KEPT VALUES CLOSER TO THE MAV/ETA VALUES
RATHER THAN THE WARMER FWC. TONIGHT HARD TO ARGUE WITH GOING FCST...
THOUGH RAISED THEM A LITTLE ACROSS THE SOUTHERN PORTIONS OF THE CWA.
..LE..

&&

.LONGER TERM (SATURDAY THROUGH NEXT THURSDAY)...SHORT RANGE MODELS
REASONABLY SIMILAR IN HANDLING THE SYNOPTIC SCALE TRENDS OF
MAINTAINING UPPER RIDGE OVER THE ROCKIES THIS WEEKEND...WITH
DIGGING TROUGH OVER THE OH AND TN RVR VALLEYS. THUS LOOKS LIKE
NORTHWEST FLOW/BENIGN WX REGIME TO CONTINUE INTO EARLY NEXT WEEK...
BEFORE MEDIUM RANGE MODEL ENSEMBLE SUGGESTS ENOUGH CANADIAN WAVE
ENERGY PUMMELS DOWN UPPER RIDGE INTO MORE OF A ZONAL FLOW PATTERN
ACRS THE NORTHERN THIRD OF THE CONUS BY MID NEXT WEEK. AS
BAROCLINICITY GETS LAID OUT IN GENERAL WEST-TO-EAST ALIGNMENT ACRS
THE UPPER MIDWEST IN STORM TRACK IN THIS TIME FRAME NEXT WEEK...
SHOULD MEAN MORE OF AN ACTIVE PATTERN FROM TUE THRU NEXT THU. SOME
THERMAL RIDGE DRAW UP ACRS THE AREA OUT OF THE SOUTHERN PLAINS WILL
ALSO MAKE FOR A MORE SEASONABLE JULY TEMP SCENARIO WITH READINGS AT
LEAST IN THE MID TO UPPER 80S.

BACK TO SATURDAY...INCREASING NORTH-NORTHEAST FLOW AT H85 MB TO TAP
INTO LLVL COOL POOL OVER THE NORTHERN GRT LKS...WITH +10 C VALUES
GETTING DRAWN CLOSE TO OR ACRS THE NORTHERN CWA. LOOKS LIKE ANOTHER
ROUND OF GRT LKS/BACKDOOR COLD FRONT AFFECT GETTING PUSHES SOUTHWEST
ACRS THE DVN CWA FROM SFC RIDGE BUILDING ACRS THE U.P. OF MI...WILL
KEEP MUCH OF THE CWA IN THE 70S. STEEP LLVL LAPSE RATES AND CU RULE
SUGGEST CU TO BUILD TO BROKEN LEVELS AS WELL IN THE AFTERNOON...
ANOTHER FACTOR LEADING TO A SEASONABLY COOL DAY. AS SFC RIDGE CENTER
BUILDS SOUTH TOWARD THE LOCAL AREA SAT NIGHT INTO SUNDAY MORNING...IF
CI STREAMING SOUTH IN NORTHWEST FLOW ALOFT CAN BE KEPT TO A MINIMUM
...MUCH OF THE CWA TO DIP INTO THE 50S FOR LOWS BY SUNDAY MORNING
WITH EVEN A FEW SITES POTENTIALLY CLOSING IN ON RECORD LEVELS IN THE
MID 50S. RIDGE CENTER AND INHERENT WEAK MIXING MAY NOT ALLOW TEMPS TO
REACH MUCH ABOVE 80 ON SUNDAY...EVEN WITH MORE INSOLATION EXPECTED IN
FULL COLUMN SUBSIDENCE/DRYING.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/12
Hazardous weather outlook, Jul 16, 4:00 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI JUL 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS
EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE
AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME
TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT
OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS.
SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME
STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE
MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO
SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA
AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS
IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LE/12

The radar

The Quad Cities radar (KDVN), 61 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 16, 12:24 PM CST to 12:28 PM CST
Where
Jones County, Wyoming
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -91.000

Stop signs blown down with power poles downed.

Hail, Jones

When
July 16, 12:34 PM CST to 12:39 PM CST
Where
Jones County, 3 mi W of Oxford Jct
Measured
0.75 in hail
Crop damage
$3,000
Reported by
STORM CHASER
Coordinates
41.983, -91.033

Also estimated 43 knot (50 mph) winds.

Thunderstorm Wind, Jones

When
July 16, 12:35 PM CST to 12:40 PM CST
Where
Jones County, Oxford Jct
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -90.967

Downburst dropped 12 inch diameter limbs in Wapsipinicon Park with numerous other 3-4 inch limbs down in town. A highway sign was also downed with 1.25 inches of rain in 30 minutes.

Hail, Jones

When
July 16, 12:37 PM CST to 12:41 PM CST
Where
Jones County, Oxford Mills
Measured
0.75 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.967, -90.933

Also estimated 48 knot (55 mph) winds.

Thunderstorm Wind, Cedar

When
July 16, 12:47 PM CST to 1:00 PM CST
Where
Cedar County, 2 mi W of Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -90.967

Winds estimated at 43-52 knots (50-60 mph) for about 15 minutes with numerous limbs down.

Thunderstorm Wind, Cedar

When
July 16, 12:53 PM CST to 1:00 PM CST
Where
Cedar County, 6 mi S of Clarence
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.800, -91.050

Large pine tree down on a farm house with a power line down.

Thunderstorm Wind, Cedar

When
July 16, 1:02 PM CST to 1:09 PM CST
Where
Cedar County, Bennett
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.733, -90.983

Large trees down across a road blocking traffic with several trees down on adjacent property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424303, 5424300, 5424301, 5424302, 5424306, 5424304, 5424305.